Blog

Drug allergy vs. intolerance

Medications can sometimes cause negative experiences for some people. But how do you know if these reactions are an allergy or an intolerance to a medication? Knowing the difference is very important for a few reasons. First it helps your health care professional manage the reaction appropriately. Secondly, if it is a true drug allergy, it would be important to not only avoid the medication you reacted to, but also avoid similar medications that can cause the same reaction. Reviewing your drug allergies with your pharmacist and health care provider can help prevent future drug reactions.   Drug allergies Drug allergies can range from a mild skin rash to a life-threatening reaction called anaphylaxis which causes difficulty breathing, hives, swelling of the eyes and lips. These occur when our body’s immune system creates an abnormal response to a medication and they typically start after the first few doses of taking a new medication. Examples of common drugs that can cause an allergic drug reaction include:
  • Antibiotics such as penicillins and “sulfa” antibiotics
  • Anti-inflammatory drugs (or NSAIDs) such as Aspirin (or ASA)
  • Anti-seizure medications such as carbamazepine
Managing a drug allergy depends on the severity of the reaction. Mild reactions causing itchiness and a skin rash can be managed with an over the counter antihistamine. More severe reactions such as anaphylaxis is considered a medical emergency and would need to be treated at the hospital. In general, the drug that caused the allergic reaction would need to be avoided in the future. In some cases, an allergist may be able to perform skin testing to confirm your drug allergy.   Drug intolerance Drug intolerances occur when someone cannot tolerate the side-effects of a medication. These are reactions that are known side-effects of a medication but does not involve the immune system in the same way as an allergic drug reaction. For example, antibiotics are known to cause diarrhea as a side-effect. If someone cannot take a certain antibiotic because they get severe diarrhea then this would be considered a drug intolerance to the antibiotic rather than a drug allergy. Managing drug intolerances is different than managing a drug allergy and generally an antihistamine would not be helpful. Depending on the medication, there may be strategies to help minimize certain side-effects so it’s important to speak to your pharmacist about this.   Reporting drug allergies and intolerances Some patients mistakenly report drug intolerances as a drug allergy which can impact their health in a few ways. By misclassifying an intolerance as an allergy, this limits the choice of drugs your doctor may be able to prescribe. As an example, if someone has a “penicillin allergy” but has an infection where penicillin is the best choice of antibiotic, the doctor may need to prescribe an antibiotic which might not work as well. Here are a few tips and things to think about if you have a drug allergy:
  • Ensure your drug allergies and intolerances are consistent with your doctors office and pharmacy so that everyone is on the same page
  • Provide details of any drug reaction (ie. when did the reaction occur, what did it look like, how long did it last, how did it resolve)
  • If you are allergic to a specific antibiotic, have you tried other ones that you tolerated well? Mention these to your health care provider
  • Write down your drug allergies and ensure this list is kept on you and up-to-date
  • Consider getting a medical ID bracelet (ie. MedicAlert) for severe drug allergies
  • Consider getting tested for drug allergies and seeing an allergist if you have multiple drug allergies

Leave a Reply

Your email address will not be published. Required fields are marked *